North Carolina, 2024

Damaging Winds in North Carolina, April 12, 2024

April 12, 2024 · NWS ILM · 5 events in 2 counties and zones

An unstable atmosphere and a strong upper level disturbance combined to bring several reports of tees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An unstable atmosphere and a strong upper level disturbance combined to bring several reports of tees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 12, 2:43 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 12, 2:43 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
343 PM EDT Fri Apr 12 2024

.SYNOPSIS...
A reinforcing cold front will move through this evening leading
to a few showers, mainly in NC. High pressure will then build
across the area into mid next week with warming temperatures and
mainly dry conditions. An approaching cold front later next
week could bring slightly better rain chances.

&&

.NEAR TERM /THROUGH SATURDAY/...
We continue to be dealing with the cyclonic flow of the large
occluded low in the Northeast. As such SW to W winds will remain
gusty through the evening and not abate as much as 'normal'
during the overnight hours. WV showing that within the trough
driving this system another strong vort crossing the mountains
will streak by this evening. Cu fields over northern zones show
areas where this ascent could lead to a gusty shower as this
occurs and have not strayed much from the 20-ish POPs from the
previous forecast. Not long after dark this meager instability
and mid level ascent will both be no more. Tomorrow we
transition from our wind being driven by the low in favor of the
high building in from the west. It will remain on the breezy
side, just a bit less than today. A Fire Danger Statement will
be issued following WFO RAH's coord with Forestry. Saturday's
highs will be close to seasonable norms.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Highlights:
*Possible elevated fire danger inland Sunday

Confidence: High

Details: High pressure will prevail into early Sunday with dry
conditions expected. Given the dry and slightly gusty conditions
Sunday a marginally elevated fire danger could develop inland. Temps
should be a bit below normal Saturday night when decent radiational
cooling conditions should occur, then get above normal starting
Sunday when lower 80s are likely inland.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights:
*Much above normal temps

Confidence: Moderate to High

Details: High pressure should generally prevail through Wednesday
keeping it mainly dry and unseasonably warm. However, a few
features/disturbances could impact the area starting Wednesday night
bringing a better chance for some rain, although amounts don't
appear to be too heavy at this time. Temperatures should get into
the 80s inland each afternoon, possibly even reaching 90 degrees
for the first time this year!

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR through the period. CU fields in the 5-7kft range across
northern zones and thus present at ILM and LBT, some of which could
produce a sprinkle at most. Tonight they should clear out and winds
will lose its gustiness, returning only in part tomorrow.

Extended Outlook...Gusty winds remain a concern through
Saturday, but otherwise, VFR is expected through the period.

&&

.MARINE...
Through Saturday... The local gradient remains strong as a large
area of low pressure only slowly exits the Northeast, moving north.
As it does so high pressure starts to build from the west tomorrow
easing the gradient albeit gradually. Small Craft Advisory  remains
in effect through noon Saturday at which time wind and seas should
fall below criteria.

Saturday night through Wednesday...Should see an increase in
winds/seas starting Sunday afternoon as the pressure gradient
tightens back up due to offshore high pressure and inland low
pressure. Although winds/seas will remain elevated much of the
period they should not necessitate any Small Craft Advisories.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108-110.
     High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054.
     High Risk for Rip Currents until 8 PM EDT this evening for SCZ054.
MARINE...Small Craft Advisory until noon EDT Saturday for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...MBB
MARINE...RJB/MBB
Hazardous weather outlook, Apr 12, 2:02 PM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
302 PM EDT Fri Apr 12 2024

AMZ250-252-254-256-131915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
302 PM EDT Fri Apr 12 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-110-SCZ054-131915-
Coastal New Hanover-Coastal Brunswick-Coastal Horry-
302 PM EDT Fri Apr 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-131915-
Coastal Georgetown-
302 PM EDT Fri Apr 12 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated rip current risk likely into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-107-109-SCZ017-023-024-032-033-039-055-058-059-131915-
Columbus-Inland New Hanover-Inland Brunswick-Marlboro-Darlington-
Dillon-Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
302 PM EDT Fri Apr 12 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Enhanced fire danger is possible this weekend due to gusty winds and
drying fine fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-105-131915-
Robeson-Bladen-Inland Pender-
302 PM EDT Fri Apr 12 2024

...FIRE DANGER STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

Enhanced fire danger is possible this weekend due to gusty winds and
drying fine fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-131915-
Coastal Pender-
302 PM EDT Fri Apr 12 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FIRE DANGER STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

Elevated rip current risk likely into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 12, 2:00 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Wilmington NC
300 PM EDT Fri Apr 12 2024

NCZ087-096-105-106-130400-
Robeson-Bladen-Inland Pender-Coastal Pender-
Including the cities of Lumberton, Elizabethtown, Bladenboro,
Burgaw, and Surf City
300 PM EDT Fri Apr 12 2024

...FIRE DANGER STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

The combination of dry fuels, low relative humidity, and gusty
winds will lead to increased fire danger today. Relative humidity
values will drop to 25 to 30 percent, accompanied by northwest
winds of 15 to 20 mph with gusts to 25 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please refer to your local burn permitting authorities on whether
you can burn. If you do, you are advised to use extreme caution.

&&
Special weather statement, Apr 12, 5:05 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wilmington NC
605 PM EDT Fri Apr 12 2024

NCZ087-SCZ017-023-024-032-033-058-059-122300-
Robeson NC-Marion SC-Northern Horry SC-Marlboro SC-Florence SC-
Dillon SC-Darlington SC-Central Horry SC-
605 PM EDT Fri Apr 12 2024

...SCATTERED STRONG THUNDERSTORMS WILL IMPACT ROBESON...CENTRAL
FLORENCE... DILLON...DARLINGTON...NORTHWESTERN HORRY...MARION AND
MARLBORO COUNTIES THROUGH 700 PM EDT...

At 604 PM EDT, Doppler radar was tracking an area of strong
thunderstorms centered from near Hartsville, moving east at 40 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence, Lumberton, Bennettsville, Hartsville, Marion, Dillon,
Darlington, Mullins, Red Springs, Pembroke, Fairmont, Maxton,
Timmonsville, Mccoll, St. Pauls, Latta, Pamplico, Rowland, Lamar, and
Quinby.

This includes the following highways...
 Interstate 20 between mile markers 126 and 141.
 Interstate 95 in South Carolina between mile markers 146 and 198.
 Interstate 95 in North Carolina between mile markers 1 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3490 7894 3482 7890 3390 7926 3404 7999
      3416 8016 3420 8011 3426 8013 3448 8007
      3450 7999 3449 7988 3461 7981 3461 7978
      3469 7987 3481 7993 3481 7968 3463 7946
      3477 7933 3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 2204Z 268DEG 35KT 3436 8005

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHK

The radar

The Wilmington radar (KLTX), 95 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
April 12, 5:45 PM EST
Where
Robeson County, 1 mi N of Tolarsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.760, -78.870

Reports of multiple large trees and power lines down.

Thunderstorm Wind, Bladen

When
April 12, 5:52 PM EST
Where
Bladen County, 1 mi SW of Dublin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.640, -78.730

One half dozen trees down and powerlines as well.

Thunderstorm Wind, Bladen

When
April 12, 6:05 PM EST
Where
Bladen County, 1 mi NNW of Elizabethtown Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.620, -78.590

Large tree down.

Thunderstorm Wind, Bladen

When
April 12, 6:10 PM EST
Where
Bladen County, Elizabethtown Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
34.600, -78.580

Measured gust in Elizabethtown.

Thunderstorm Wind, Bladen

When
April 12, 6:15 PM EST
Where
Bladen County, 5 mi ENE of White Lake
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.690, -78.420

Large tree down and NC 41 was closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1163996, 1163998, 1163999, 1164001, 1164000.